Hail, Gage
- When
- September 19, 12:59 PM CST
- Where
- Gage County, 4.69 mi ESE of Pickrell
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.350, -96.640
A line of thunderstorms developed along a cold front that moved through eastern Nebraska and southwest Iowa during the afternoon of September 19. A few of these thunderstorms produced damaging wind gusts, and at least one storm brought large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A line of thunderstorms developed along a cold front that moved through eastern Nebraska and southwest Iowa during the afternoon of September 19. A few of these thunderstorms produced damaging wind gusts, and at least one storm brought large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 19, 12:22 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 122 PM CDT THU SEP 19 2013 .AVIATION... 18Z TAFS FOR KOMA...KOFK...KLNK SURFACE COLD FRONT AT 18Z EXTENDED FROM SOUTH OF KOMA TO SOUTH OF KLNK WILL CONTINUE TO MOVE SLOWLY SOUTHEASTWARD THROUGH THE FORECAST PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AT KOMA AND KLNK THROUGH 21Z. SOME STORMS MAY BECOME SEVERE SOUTH AND EAST OF KLNK THROUGH 19/00Z. CEILINGS ARE EXPECTED TO REMAIN ABOVE MVFR RANGE IN THUNDERSTORM AREAS. JUST BEHIND THE FRONT...CEILINGS MAY DROP BRIEFLY INTO MVFR RANGE BEFORE BECOMING VFR THE REMAINDER OF THE PERIOD. SMITH && DISCUSSION... GLANCE AT REGIONAL RADAR ALREADY SHOWING LINE OF CONVECTION FIRING ALONG INTENSE SFC BAROCLINIC ZONE EXTENDING FROM ABOUT NRN MN TO NWRN KS. BNDRY IN ASSOCIATION WITH UPPER SHORTWAVE TROF MIGRATING ACROSS THE NRN PLAINS. AGEOSTROPHIC LIFT JUST AHEAD OF RELATIVELY DEEP FRONTOGENESIS BNDRY IS QUITE STOUT...PER RUC13. ALSO...STRONG UPPER LEVEL DIVG ASSOCIATE WITH RRQ OF JET MAX ALOFT CONTRIBUTING TO ENHANCEMENT OF SYNOPTIC LIFT AS WELL. SHORT TERM ISSUE IS TIMING THE FRONTAL PASSAGE/PCPN THRU THE CWA. REGIONAL RADAR WAS SHOWING AN OUTFLOW BNDRY ASSOCIATED WITH CLUSTER OF STORMS IN WRN NEB WAS QUICKLY PUSHING EAST...AND WILL PROBABLY REACH THE CWA IN THE NEXT COUPLE HOURS. AT ANY RATE...SFC WIND PROGS VIA TIME-SERIES INDICATE LEADING EDGE OF THE TRUE FRONT REACHING KOFK BY LATE MORNING...THEN EARLY AFTN AT KLNK AND KOMA...THUS APPROXIMATE TIME FRAME FOR FOR EXPECTED CONVECTION. MEANWHILE... PERSISTENT MOISTURE ADV INTO THE REGION THE LAST 24 HRS HAS CULMINATED IN A MOISTURE RICH ENVIRONMENT AS SEE BY PWS VALUES RANGING ANYWHERE FROM 160%-220% ABOVE NORM AHEAD OF THE FRONT. AT THIS POINT SUSPECT THAT PCPN INTENSITY WILL INCREASE THIS AFTN OVER SRN CWA WHERE THE RUC13 IS SHOWING PRECIP EFFICIENCY/WARM CLOUD DEPTH PEAKS. IMPROVING CONDITIONS THEN TONIGHT AS STABLE AIRMASS ENVELOPS THE REGION. IN CASE OF LINGERING PCPN ACTIVITY...WILL MAINTAIN TOKEN EVENING POPS SOUTH. EXCELLENT WEATHER ON TAP THIS WEEKEND IN RESPONSE TO UPPER RIDGE BUILDING OVER THE PLAINS. NEXT ROUND OF PCPN COMES SUNDAY NIGHT/MONDAY WHEN NEXT POTENT SHORTWAVE TROF EXITS THE ROCKIES AND SWEEPS ANOTHER COLD FRONT INTO THE CNTRL PLAINS. WITH GFS AND ECM IN AGREEMENT DECENT LLVL MOISTURE FEED PRECEDING THE FRONT...GENEROUS RAINFALL AMOUNTS WILL ONCE AGAIN BE POSSIBLE. DEE && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1156 AM CDT THU SEP 19 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-200100- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1156 AM CDT THU SEP 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST MOVING THROUGH THE AREA AND WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY THROUGH THE EARLY EVENING. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON MAINLY EAST OF A LINE FROM BEATRICE TO HARLAN. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY WHEN A COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SMITH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
847 AM CDT THU SEP 19 2013
IAZ055-056-069-079-080-090-091-191430-
FREMONT IA-PAGE IA-SHELBY IA-POTTAWATTAMIE IA-MILLS IA-HARRISON IA-
MONTGOMERY IA-
847 AM CDT THU SEP 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...PAGE...
SHELBY...POTTAWATTAMIE...EASTERN MILLS...SOUTHEASTERN HARRISON AND
MONTGOMERY COUNTIES UNTIL 930 AM CDT...
AT 844 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOGAN TO
MACEDONIA TO SHENANDOAH...OR ALONG A LINE EXTENDING FROM 26 MILES
NORTHEAST OF OMAHA TO 67 MILES NORTHEAST OF LINCOLN TO 16 MILES NORTH
OF TARKIO...AND MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RED OAK...CLARINDA...SHENANDOAH...HARLAN...AVOCA...OAKLAND...
VILLISCA...ESSEX...WALNUT...STANTON...SHELBY...UNDERWOOD...CARSON...
MINDEN...EMERSON...EARLING...ELLIOTT...PERSIA...DEFIANCE AND
MACEDONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4058 9540 4058 9542 4115 9555 4161 9582
4187 9545 4187 9533 4151 9511 4151 9515
4116 9516 4116 9499 4085 9492 4074 9493
TIME...MOT...LOC 1344Z 236DEG 20KT 4158 9572 4119 9549 4068 9537
SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
949 AM CDT THU SEP 19 2013
NEZ044-051-191530-
DODGE NE-SAUNDERS NE-
949 AM CDT THU SEP 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR DODGE AND NORTHWESTERN SAUNDERS
COUNTIES UNTIL 1030 AM CDT...
AT 946 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF NORTH BEND...OR 24 MILES
EAST OF COLUMBUS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FREMONT...NORTH BEND AND MORSE BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4164 9659 4145 9641 4135 9689 4139 9691
4147 9691
TIME...MOT...LOC 1446Z 240DEG 21KT 4140 9689
SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
115 PM CDT THU SEP 19 2013
NEZ066-078-088>090-191845-
JOHNSON NE-JEFFERSON NE-GAGE NE-SALINE NE-LANCASTER NE-
115 PM CDT THU SEP 19 2013
...SPECIAL WEATHER STATEMENT...
AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLYMOUTH...OR 13 MILES WEST OF BEATRICE...
MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BEATRICE...WILBER...HICKMAN...DE WITT...FIRTH...STERLING...ADAMS...
CORTLAND...PLYMOUTH...HALLAM...CLATONIA...PICKRELL...ROCA...SPRAGUE
AND SWANTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4036 9711 4076 9674 4052 9646 4039 9625
4020 9700
TIME...MOT...LOC 1810Z 222DEG 34KT 4033 9700
KERNThe Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm wind gusts estimated at over 60 mph blew over a semi-trailer near Highways 67 and 75 with other wind strewn debris noted in the area.
Thunderstorm wind gusts estimated at 60 to 70 mph downed trees and power lines in the area.
Thunderstorm winds estimated at over 70 mph tipped over a farm outbuilding and ripped tin from buildings in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472877, 472878, 472880, 472879.